Asymptotic enumeration of non-crossing partitions on surfaces

Juanjo Rué, Ignasi Sau, Dimitrios M. Thilikos

Research output: Contribution to journalArticlepeer-review


We generalize the notion of non-crossing partition on a disk to general surfaces with boundary. For this, we consider a surface Σ and introduce the number (n) of non-crossing partitions of a set of n points lying on the boundary of Σ. Our main result is an asymptotic estimate for (n). The proofs use bijective techniques arising from map enumeration, joint with the symbolic method and singularity analysis on generating functions. An outcome of our results is that the exponential growth of (n) is the same as the one of the n-th Catalan number, i.e., does not change when we move from the case where Σ is a disk to general surfaces with boundary.

Original languageEnglish (US)
Pages (from-to)635-649
Number of pages15
JournalDiscrete Mathematics
Issue number5
StatePublished - 2013


  • Analytic combinatorics
  • Bijective techniques
  • Map enumeration
  • Symbolic method

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Asymptotic enumeration of non-crossing partitions on surfaces'. Together they form a unique fingerprint.

Cite this